Alert archive / Kansas / Tornado Warnings in 2018

Tornado Warning 25, NWS Goodland, KS

July 26, 2018Sherman County, Kansas

NWS Goodland, KS issued this tornado warning at Jul 26, 2018, 5:48 PM MDT for Sherman County, Kansas. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2018, 5:48 PM MDT (23:48 UTC)
Expired
Jul 26, 2018, 6:01 PM MDT
In force
13 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

County Sherman County, KS

The radar

The Goodland radar (KGLD), 17 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 4:19 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

270 
WFUS53 KGLD 262348
TORGLD
KSC181-270015-
/O.NEW.KGLD.TO.W.0025.180726T2348Z-180727T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
548 PM MDT THU JUL 26 2018

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  South central Sherman County in northwestern Kansas...

* Until 615 PM MDT.
    
* At 548 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 6 miles southeast of Ruleton, moving southeast at 35
  mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  south central Sherman County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3929 10190 3932 10186 3926 10175 3921 10184
TIME...MOT...LOC 2348Z 321DEG 30KT 3926 10183 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

JN
1 follow-up statement
084 
WWUS53 KGLD 270001
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
601 PM MDT THU JUL 26 2018

KSC181-270011-
/O.CAN.KGLD.TO.W.0025.000000T0000Z-180727T0015Z/
Sherman KS-
601 PM MDT THU JUL 26 2018

...THE TORNADO WARNING FOR SOUTH CENTRAL SHERMAN COUNTY IS
CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  However
small hail, gusty winds and heavy rain are still possible with this
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northwestern Kansas.

LAT...LON 3929 10190 3932 10186 3926 10175 3921 10184
TIME...MOT...LOC 0000Z 321DEG 30KT 3917 10174 

$$

JN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jul 26, 5:28 PM MDT, 20 minutes earlier.

Area forecast discussion, Jul 26, 5:28 PM MDT, 20 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
528 PM MDT Thu Jul 26 2018

.SHORT TERM...(This evening through Friday)
Issued at 234 PM MDT Thu Jul 26 2018

Northwest flow continues over the High Plains over a broad, but
weak, southeasterly low level flow. The directional shear is
resulting in rather large deep layer shear values of 50kts this
afternoon, which combined with weak to moderate instability has
resulted in an environment favorable for rotating updrafts.
Moisture is also plentiful, with precipitable water values of
1-1.5 inches and surface dew points in the 60s. Perhaps the one
lacking ingredient for more widespread convection is lift, with
only the hint of shortwave trough embedded in the northwest flow.
There is the tail end of an old front/outflow boundary located
north to south in northwest Colorado which may be a focus for
convection. Expect storms to continue to increase in coverage this
afternoon and evening as the upper shortwave moves across. HRRR
continues to suggest an MCS/thunderstorm cluster moving south out
of Nebraska and along the Colorado/Kansas border area late tonight
and during the overnight, possible posing a damaging wind gust
threat in those areas. Storm motions are rather fast at around
15kt and any right movers at 20-30kts, so despite the high
moisture not anticipating a flash flood threat tonight. As has
been the case the last few mornings, patchy dense fog will develop
overnight and persist into early Friday morning before
dissipating.

Not much changes for the general set up on Friday afternoon.
Another weak shortwave trough comes through in the northwest flow,
with impressive deep layer shear and even more instability than
today. Scattered afternoon storms will develop, some severe, with
large hail and damaging winds the main threats. Better chances
will occur Friday evening with SPC upgrading to an enhanced risk
(see Long Term section). High temperatures on Friday will be in
the lower 80s.

.LONG TERM...(Friday night through Thursday)
Issued at 151 PM MDT Thu Jul 26 2018

At the start of the long term, an upper high continues over the
desert southwest with troughing and an upper low pressure system
extending from southeastern Canada into the eastern CONUS. Between
these two features, fast northwest flow aloft is expected over
the tri-state region.

Friday evening and overnight appears to be an interesting period. A
weak shortwave passing through the northwest flow and a surface
boundary coming down from Nebraska will aid in the development of
thunderstorms. With near 2500 J/kg of CAPE, ample shear of 50 knots
or greater, steep lapse rates and good moisture in place, severe
thunderstorms are expected. Exact locations are still in question.
However, it appears that storms should fire over higher terrain west-
northwest of the CWA during the afternoon hours, with shear
supporting supercell development. Heading into the evening and
overnight, storms should congeal into a line, traveling
southeastward across the region. The main threats will be damaging
winds and large hail. Guidance including PWATS of 1 to 2 inches
suggest that heavy rainfall will be a concern as well.

A similar pattern remains in place through the weekend and unsettled
weather is anticipated to continue. Additional disturbances will
pass through the northwest flow (including a strong shortwave late
Sunday), generating storm chances through Monday morning. Severe
storms cannot be ruled out on Saturday and Sunday depending on how
well the lower levels recover from the previous day's convection.
Will continue to monitor in the coming days. Drier air and
surface high pressure move into the area on Monday, resulting in a
dry forecast through Thursday.

High temperatures decrease from the 80s on Saturday to the mid 70s
to low 80s on Sunday and Monday. Temperatures increase thereafter,
reaching the low 90s on Thursday. Low temperatures range from the
mid 50s to mid 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 519 PM MDT Thu Jul 26 2018

Thunderstorm complexes will be affecting both Kgld and Kmck in the
first few hours of the period. Mvfr conditions with occasional ifr
conditions can be expected with variable wind gusts to around 45
knots. After that both sites will have vcts to account for
continued thunderstorm activity. Kmck should see activity through
the evening. However, thunderstorms could be near Kgld until 11z.
Outside of thunderstorms, the winds will be variable in direction
from the south to southeast at 5 to 15 mph.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...JBH
AVIATION...BULLER
Hazardous weather outlook, Jul 26, 2:53 PM MDT, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
253 PM MDT Thu Jul 26 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-272100-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
253 PM MDT Thu Jul 26 2018 /353 PM CDT Thu Jul 26 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Widely scattered thunderstorms will develop across the area this
afternoon. Although coverage will be sparse, any storm that develops
has the potential of producing large hail and damaging winds.

Tonight, storms will increase in coverage, particularly across
northeast Colorado and adjacent areas of northwest Kansas and
southwest Nebraska. Some of these storms may be severe with damaging
winds gusts, large hail and locally heavy rainfall. The threat for
damaging wind gusts may continue into the overnight hours as the
storms merge into a cluster and move into west central Kansas.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Scattered thunderstorms are anticipated to develop across the region
Saturday afternoon with large hail and damaging winds as the main
threats. The better chance for severe thunderstorms will be Saturday
evening into the overnight hours, with damaging winds, large hail,
and heavy rainfall as hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jul 26, 4:52 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
452 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             WRAY                    40.08N 102.23W
07/26/2018  E1.00 INCH       YUMA               CO   PUBLIC

            QUARTER-SIZED HAIL REPORTED VIA IMAGE ON
            FACEBOOK.

&&

JRP
Local storm report, Jul 26, 5:00 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     FLASH FLOOD      1 ENE WRAY              40.08N 102.21W
07/26/2018                   YUMA               CO   TRAINED SPOTTER

            STREETS ARE FLOODED OUT IN WRAY WITH
            NICKEL-SIZED HAIL.

&&

SJS
Local storm report, Jul 26, 5:10 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
510 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             5 SW WRAY               40.03N 102.30W
07/26/2018  E1.00 INCH       YUMA               CO   PUBLIC

            QUARTER-SIZED HAIL.

&&

SJS
Local storm report, Jul 26, 5:20 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     TSTM WND GST     8 NNE SAINT FRANCIS     39.89N 101.75W
07/26/2018  M62 MPH          CHEYENNE           KS   MESONET

&&
Local storm report, Jul 26, 5:36 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
536 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     2 NNW SAINT FRANCIS     39.79N 101.81W
07/26/2018  E60 MPH          CHEYENNE           KS   PUBLIC

            DAMAGING WIND GUSTS WITH PEA-SIZED HAIL.

&&

SJS
Local storm report, Jul 26, 5:46 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
546 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     BIRD CITY               39.75N 101.53W
07/26/2018  E70 MPH          CHEYENNE           KS   LAW ENFORCEMENT

            ALSO HEAVY RAIN.

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:04 PM MDTSpecial Weather StatementGLDGove41 min
Jul 25, 8:43 PM MDTSpecial Weather StatementGLDSheridan47 min
Jul 25, 9:21 PM MDTSpecial Weather StatementGLDGreeley, Wichita39 min
Jul 25, 9:23 PM MDTSpecial Weather StatementGLDGove52 min
Jul 25, 9:54 PM MDTSevere Thunderstorm WarningGLDGove18 min
Jul 25, 9:55 PM MDTSevere Thunderstorm WarningGLDGreeley20 min
Jul 25, 10:05 PM MDTSpecial Weather StatementGLDScott25 min
Jul 26, 1:34 PM MDTSpecial Weather StatementGLDSherman41 min
Jul 26, 1:44 PM MDTSpecial Weather StatementGLDRawlins46 min
Jul 26, 2:12 PM MDTSpecial Weather StatementGLDThomas33 min
Jul 26, 2:29 PM MDTSpecial Weather StatementGLDSheridan46 min
Jul 26, 2:42 PM MDTSpecial Weather StatementGLDSherman33 min
Jul 26, 2:47 PM MDTSpecial Weather StatementGLDThomas28 min
Jul 26, 2:51 PM MDTSpecial Weather StatementGLDWallace24 min
Jul 26, 3:16 PM MDTSpecial Weather StatementGLDThomas29 min
Jul 26, 3:17 PM MDTSpecial Weather StatementGLDSheridan28 min
Jul 26, 3:30 PM MDTSpecial Weather StatementGLDWallace30 min
Jul 26, 3:47 PM MDTSpecial Weather StatementGLDLogan28 min
Jul 26, 4:12 PM MDTSpecial Weather StatementGLDLogan33 min
Jul 26, 4:14 PM MDTSevere Thunderstorm WarningGLDCheyenne46 min
Jul 26, 4:30 PM MDTFlash Flood WarningGLDCheyenne2 hr
Jul 26, 4:40 PM MDTSevere Thunderstorm WarningGLDCheyenne50 min
Jul 26, 4:43 PM MDTSevere Thunderstorm WarningGLDCheyenne47 min
Jul 26, 4:55 PM MDTSevere Thunderstorm WarningGLDCheyenne35 min
Jul 26, 5:02 PM MDTSevere Thunderstorm WarningGLDCheyenne, Sherman43 min
Jul 26, 5:15 PM MDTSevere Thunderstorm WarningGLDCheyenne30 min
Jul 26, 5:34 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas41 min

Nearby

Tornado Warnings in Kansas, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.